Acta Mathematica Sinica, English Series

, Volume 34, Issue 3, pp 371–416 | Cite as

Sanya Lectures: Geometry of Spherical Varieties



These are expanded notes from lectures on the geometry of spherical varieties given in Sanya. We review some aspects of the geometry of spherical varieties. We first describe the structure of B-orbits. Using the local structure theorems, we describe the Picard group and the group of Weyl divisors and give some necessary conditions for smoothness. We later on consider B-stable curves and describe in details the structure of the Chow group of curves as well as the pairing between curves and divisors. Building on these results we give an explicit B-stable canonical divisor on any spherical variety.


Spherical varieties orbits local structure divisors curves 

MR(2010) Subject Classification

14M27 14-02 14L30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



I first thank Michel Brion and Baohua Fu for the kind invitation to give lectures on the geometry of spherical varieties in Sanya. I thank Jacopo Gandini for many helpful discussions on our lectures during the two weeks of the conference. I also thank all the participants especially Johannes Hofscheier and Dmitry Timashev for the many questions and discussions during and after the talks. This led to many improvements and expansions of the first version of these notes. Finally I thank the referee for his comments and corrections.


  1. [1]
    Achinger, P., Perrin, N.: Spherical multiple flags. Advances Studies in Pure Math., 71, 53–74 (2016)MathSciNetMATHGoogle Scholar
  2. [2]
    Bender, M., Perrin, N.: Singularities of closures of spherical B-conjugacy classes of nilpotent orbits. Preprint arXiv:1412.5654Google Scholar
  3. [3]
    Bia-lynicki-Birula, A.: Some theorems on actions of algebraic groups. Ann. of Math., 98 (2), 480–497 (1973)MathSciNetCrossRefGoogle Scholar
  4. [4]
    Borel, A.: Linear algebraic groups. Second edition. Graduate Texts in Mathematics, 126. Springer-Verlag, New York, 1991Google Scholar
  5. [5]
    Brion, M.: Groupe de Picard et nombres caractéristiques des variétés sphériques. Duke Math. J., 58 (2), 397–424 (1989)MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    Brion, M.: Variétés sphériques et théorie de Mori. Duke Math. J., 72 (2), 369–404 (1993)MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    Brion, M.: Curves and divisors in spherical varieties. Algebraic groups and Lie groups, 21–34, Austral. Math. Soc. Lect. Ser., 9, Cambridge Univ. Press, Cambridge, 1997Google Scholar
  8. [8]
    Brion, M.: Equivariant Chow groups for torus actions. Transform. Groups, 2 (3), 225–267 (1997)MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    Brion, M.: Multiplicity-free subvarieties of flag varieties. Commutative algebra (Grenoble/Lyon, 2001), 13–23, Contemp. Math., 331, Amer. Math. Soc., Providence, RI, 2003Google Scholar
  10. [10]
    Brion, M.: Algebraic group actions on normal varieties. Preprint arXiv:1703.09506Google Scholar
  11. [11]
    Brion, M., Pauer, F.: Valuations des espaces homogènes sphériques. Comment. Math. Helv., 62 (2), 265–285 (1987)MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    Demazure, M.: Sous-groupes algébriques de rang maximum du groupe de Cremona. Ann. Sci. ENS, 3, 507–588 (1970)MATHGoogle Scholar
  13. [13]
    Ewald, G., Wessels, U.: On the ampleness of invertible sheaves in complete projective toric varieties. Results Math., 19(3–4), 275–278 (1991)MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    Fulton, W.: Introduction to toric varieties. Annals of Mathematics Studies, 131. The William H. Roever Lectures in Geometry. Princeton University Press, Princeton, NJ, 1993MATHGoogle Scholar
  15. [15]
    Fulton, W.: Intersection theory. Second edition. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, 2. Springer-Verlag, Berlin, 1998Google Scholar
  16. [16]
    Fulton, W., MacPherson, R., Sottile, F., et al.: Intersection theory on spherical varieties. J. Algebraic Geom., 4 (1), 181–193 (1995)MathSciNetMATHGoogle Scholar
  17. [17]
    Gandini, J.: Embeddings of spherical homogeneous spaces. Submitted to Acta Math. Sin., Engl. Ser.Google Scholar
  18. [18]
    Gandini, J., Pezzini, G.: Orbits of strongly solvable spherical subgroups on the flag variety. To appear in J. Algebraic Combin.Google Scholar
  19. [19]
    Gonzales, R., Pech, C., Perrin, N., et al.: Geometry of rational curves on horospherical varieties of Picard rank one. In preparationGoogle Scholar
  20. [20]
    Grosshans, F. D.: The invariants of unipotent radicals of parabolic subgroups. Invent. Math., 73, 1–9 (1983)MathSciNetCrossRefMATHGoogle Scholar
  21. [21]
    Grosshans, F. D.: Algebraic Homogeneous Spaces and Invariant Theory. Lecture Notes in Mathematics 1673, Springer-Verlag, Berlin, 1997CrossRefMATHGoogle Scholar
  22. [22]
    Hartshorne, R.: Algebraic geometry. Graduate Texts in Mathematics, No. 52. Springer-Verlag, New York-Heidelberg, 1977Google Scholar
  23. [23]
    Knop, F.: The Luna–Vust theory of spherical embeddings. Proceedings of the Hyderabad Conference on Algebraic Groups (Hyderabad, 1989), 225–249, Manoj Prakashan, Madras, 1991MATHGoogle Scholar
  24. [24]
    Knop, F.: On the set of orbits for a Borel subgroup. Comment. Math. Helv., 70 (2), 285–309 (1995)MathSciNetCrossRefMATHGoogle Scholar
  25. [25]
    Lazarsfeld, R.: Positivity in algebraic geometry. I. Classical setting: line bundles and linear series. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, 48. Springer-Verlag, Berlin, 2004CrossRefGoogle Scholar
  26. [26]
    Luna, D.: Grosses cellules pour les varieéteés spheériques. Algebraic groups and Lie groups, 267–280, Austral. Math. Soc. Lect. Ser., 9, Cambridge Univ. Press, Cambridge, 1997Google Scholar
  27. [27]
    Luna, D., Vust, T.: Plongements d’espaces homogènes. Comment. Math. Helv., 58 (2), 186–245 (1983)MathSciNetCrossRefMATHGoogle Scholar
  28. [28]
    Moser-Jauslin, L.: The Chow rings of smooth complete SL(2)-embeddings. Compositio Math., 82(1), 67–106 (1992)MathSciNetMATHGoogle Scholar
  29. [29]
    Pauer, F.: Über gewisse G-stabile Teilmengen in projektiven Räumen. Manusc. Math., 66, 1–16 (1989)MathSciNetCrossRefMATHGoogle Scholar
  30. [30]
    Pasquier, B.: On some smooth projective two-orbit varieties with Picard number 1. Math. Ann., 344 (4), 963–987 (2009)MathSciNetCrossRefMATHGoogle Scholar
  31. [31]
    Pasquier, B., Perrin, N.: Local rigidity of quasi-regular varieties. Math. Z., 265 (3), 589–600 (2010)MathSciNetCrossRefMATHGoogle Scholar
  32. [32]
    Perrin, N.: On the geometry of spherical varieties. Trans. Groups., 19 (1), 171–223 (2014)MathSciNetCrossRefMATHGoogle Scholar
  33. [33]
    Ressayre, N.: Spherical homogeneous spaces of minimal rank. Adv. Math., 224 (5), 1784–1800 (2010)MathSciNetCrossRefMATHGoogle Scholar
  34. [34]
    Richardson, R. W.: On orbits of algebraic groups and Lie groups. Bull. Austral. Math. Soc., 25 (1), 1–28 (1982)MathSciNetCrossRefMATHGoogle Scholar
  35. [35]
    Richardson, R.W., Springer, T. A.: The Bruhat order on symmetric varieties. Geom. Dedicata, 35, 389–436 (1990)MathSciNetCrossRefMATHGoogle Scholar
  36. [36]
    Richardson, R. W., Springer, T. A.: Complements to: “The Bruhat order on symmetric varieties”. Geom. Dedicata, 49 (2), 231–238 (1994)MathSciNetCrossRefMATHGoogle Scholar
  37. [37]
    Rosenlicht, M.: A remark on quotient spaces. An. Acad. Brasil. Ci., 35, 487–489 (1963)MathSciNetMATHGoogle Scholar
  38. [38]
    Serre, J. P.: Espaces fibrés algébriques. Séminaire Claude Chevalley, 3 (1958), Exposé No. 1, 37 pGoogle Scholar
  39. [39]
    Sumihiro, H.: Equivariant completion. J. Math. Kyoto Univ., 14, 1–28 (1974)MathSciNetCrossRefMATHGoogle Scholar
  40. [40]
    Sumihiro, H.: Equivariant completion. II. J. Math. Kyoto Univ., 15 (3), 573–605 (1975)MathSciNetCrossRefMATHGoogle Scholar
  41. [41]
    Timashëv, D. A.: Homogeneous spaces and equivariant embeddings. Encyclopaedia of Mathematical Sciences, 138. Invariant Theory and Algebraic Transformation Groups, 8. Springer, Heidelberg, 2011Google Scholar

Copyright information

© Institute of Mathematics, Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Chinese Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques de Versailles, UVSQ, CNRSUniversité Paris-SaclayVersaillesFrance

Personalised recommendations